Are Your Kids Robo Tripping?

Kids are getting high with a little help from the medicine cabinet.

Despite our best efforts at drug resistance education, many of us are stocking our kids’ latest drug of choice right at home in our medicine cabinets—over-the-counter cold and cough medicines. These drugs have become popular among American teens and tweens, not because they’re sick, but because they’re going for a hallucinogenic high.

Dangers of DXM

Over 125 over-the-counter medications, including well-known brands like Robitussin, contain a synthetic ingredient called dextromethorphan (DXM). When used properly, DXM is a safe and effective cough suppressant; however, consuming large amounts of DXM can lead to a variety of serious and dangerous side effects that have short- and long-term consequences.

The act of abusing medications that contain DXM is referred to as “Robo tripping” and nearly 10 percent of American teens have confessed to trying it. According to the American Society of Anesthesiologists (ASA), adolescents ages 9-17 have admitted to using the drugs because they are inexpensive, legal, and readily available.

Side effects of DXM abuse include: impaired vision, confusion, loss of motor control, hallucinations, hypothermia, nausea, vomiting, diarrhea, abdominal pain, cerebral hemorrhages, loss of consciousness, seizures, permanent brain damage, and even death.

Signs of Robo Tripping

How can you tell if your child is Robo tripping? Look for these signs:

  • An unusual medicinal smell on your child
  • Empty or missing bottles of cough and cold medicine
  • A sudden change in your child’s physical appearance, attitude, or sleeping and eating habits
  • Unexplained disappearance of cash from the house
  • Slang references such as Robo, Skittles, Dex, and Tussin
  • Questionable or unexpected packages that arrive addressed to your child

What Can You Do?

Education and prevention are the keys to combating Robo tripping. Talk to your child about the dangers of drug abuse and teach them that even over-the-counter medicines can be dangerous. Familiarize yourself with medications that contain DXM and refrain from keeping these medicines on hand whenever possible. If you must have these medications in the house, consider placing a lock on the medicine cabinet so that you can control access.

It’s always a good idea to monitor your child’s Internet usage (for many reasons). Watch out for visits to pro-drug sites.

If You Suspect Robo Tripping

If you suspect that your child is Robo tripping, seek professional help immediately. These drugs have addictive qualities and long-term consequences and your child may require professional intervention in order to stop the pattern of abuse.

Seek emergency medical care if your child is unresponsive, vomiting, sweating excessively, blue in the face, or experiencing an unusual heart rate (fast or slow).